Wyoming, 2024Hail and Damaging Winds in Wyoming, June 30, 2024
June 30, 2024 · NWS CYS · 8 events in 2 counties and zones
Scattered strong to severe thunderstorms impacted portions of southeast Wyoming from the mid afternoon through the early evening hours on 6/30, producing several instances of large hail in excess of one inch in diameter as well as wind gusts between 60 and 70 MPH. Most notably, a cluster of intense thunderstorms tracked across central Laramie County roughly between 7 PM and 9 PM MDT, producing…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms impacted portions of southeast Wyoming from the mid afternoon through the early evening hours on 6/30, producing several instances of large hail in excess of one inch in diameter as well as wind gusts between 60 and 70 MPH. Most notably, a cluster of intense thunderstorms tracked across central Laramie County roughly between 7 PM and 9 PM MDT, producing 70 to 80 MPH wind gusts and reportedly damaging several outbuildings in the northern outskirts of Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 10:55 AM MST, 2 hours 41 minutes earlier. Its key messages:
- A few strong to severe thunderstorms this afternoon and evening. Maybe better chances for severe thunderstorms Monday afternoon and evening.
- Cooler week ahead before strong ridge and toasty temperatures return for the weekend.
Area forecast discussion, Jun 30, 10:55 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1155 AM MDT Sun Jun 30 2024
.KEY MESSAGES...
- A few strong to severe thunderstorms this afternoon and
evening. Maybe better chances for severe thunderstorms Monday
afternoon and evening.
- Cooler week ahead before strong ridge and toasty temperatures
return for the weekend.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 300 AM MDT Sun Jun 30 2024
Frontal boundary lays along a line from northeast New
Mexico...north along the front range to Laramie and eventually
north central Wyoming this morning. Southeasterly low level
winds have raised dewpoints this morning east of this front.
Seeing mid 50 dewpoints in the Panhandle so far this morning
with low 50s here at Cheyenne. West of the front...dewpoints in
the 40s being reported across Carbon County.
Dilemma of the day will be whether severe storms are going to
form or not. Looks like the Panhandle stays pretty capped
through 00Z today. Towards 00Z...low level capping inversion
finally break...with GFS MUCAPE increasing to around 1500 J/KG
over Sidney. NAM MUCAPE more unstable with a narrow band of 2000
J/KG developing near the Wyoming/Nebraska state line. HRRR/RAP
simulated radar showing storms developing over the Laramie Range
around the 19Z to 20Z timeframe...drifting eastward. Certainly
possible for some of these storms to become supercells. Not the
greatest environment...but can't rule out a few severe storms.
Large hail and strong downburst winds will be the primary
hazards with these storms.
Better day Monday for storms as upper shortwave tracks across
the CWA and front gets forced east. Northern Panhandle seeing
much better instability with MUCAPE near 2500 J/KG Monday
afternoon. Much drier Tuesday as westerly winds return to the
area.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 111 AM MDT Sun Jun 30 2024
A cooler, active week is in store for southeast Wyoming and western
Nebraska. Upper-level troughing turns upper-level winds
northwesterly for Wednesday. Northwesterly flow will usher in cooler
air in the region, but not without the threat for strong to severe
thunderstorms. Southerly surface flow develops Wednesday, advecting
in additional moisture from the Gulf of Mexico ahead of an incoming
cold front. The GFS and ECMWF are both on board with a strong
dryline developing off the Laramie Range Wednesday afternoon, but
the exact position of this boundary is uncertain. Right now, it
looks to set up along the Wyoming/Nebraska border, bringing the best
storm chances to the Panhandle, with southeast Wyoming missing out
once more. However, a slight westerly shift of this dryline will
drastically change the output, with much of southeast Wyoming
experiencing an increased chance for showers and thunderstorms. At
this time, kept PoPs confined mostly to the Panhandle with low end
values, around 25-40%. This setup will continue to be monitored as
northwest flow tends to produce ample convection to the CWA.
Westerly, upper-level flow returns to the region for Thursday
through the end of the work week. Relatively benign weather is
expected for the latter half of the week, with only slight chances
for precipitation in portions of the Panhandle. The cold front that
passes through Wednesday will drop temperatures back into the 70s
and 80s for Thursday and Friday. Model disagreement returns for the
weekend, with the previously advertised ridge now stuck over the
Pacific Ocean just off the coast of California for the weekend.
Despite this, 700mb temperatures will increase back into the 10-15C
range and surface temperatures return to the 80s and 90s once more.
Little to no precipitation chances exist at this time for Friday and
Saturday, with significant model disagreement in play for Sunday.
Kept temperatures for Sunday near the NBM, as the GFS suggests
700mb temperatures in the single digits, whereas the ECMWF keeps
700mb temperatures around 15-16C.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1148 AM MDT Sun Jun 30 2024
The main aviation concern today will be scattered showers and
thunderstorms currently developing in Wyoming. Multiple rounds
of showers/storms will be possible this afternoon, spreading
into Nebraska in the late afternoon and evening. Storms will
probably struggle after moving east of the WY/NE border, so
confidence is lower that they will make it to KCDR, KAIA, and
KSNY. Where confidence is higher, added TEMPO groups for VIS
reductions and gusty/erratic winds during the most likely time
period for impacts. Storms may also bring hail. Activity should
last well into the evening hours, and possibly after midnight in
the NE panhandle and near KRWL.
Low clouds may creep into the eastern panhandle late tonight
into early Monday morning. MVFR to IFR CIGs are possible for the
High Plains terminals, but confidence is highest for this
occurring at KAIA and KSNY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...AM
AVIATION...MN
Hazardous weather outlook, Jun 30, 6:19 AM MST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
719 AM MDT Sun Jun 30 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-011330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
719 AM MDT Sun Jun 30 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms will develop late this morning and track
east through the afternoon and evening hours. A few of these
storms will be strong to marginally severe and contain strong
gusty winds and possibly large hail.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Expect daily chances for afternoon and evening thunderstorms for
the upcoming work week...mainly east of Interstate 25.
Thunderstorm coverage should become more isolated by Tuesday and
Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 30, 1:08 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
208 PM MDT Sun Jun 30 2024
WYZ106-107-117-118-302100-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
208 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES THROUGH 300 PM
MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Sybille Canyon, or 25 miles south of Wheatland, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 42 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 10516 4169 10527 4202 10481 4178 10465
4159 10465
TIME...MOT...LOC 2007Z 233DEG 31KT 4170 10513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NatoliThunderstorm Wind, Laramie
- When
- June 30, 1:36 PM MST
- Where
- Laramie County, 20.57 mi ENE of Iron Mountain
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.650, -104.850
A wind gust to 68 MPH was recorded at the Bear Creek WYDOT sensor 8 miles S of Chugwater.
Thunderstorm Wind, Laramie
- When
- June 30, 1:44 PM MST
- Where
- Laramie County, 20.57 mi ENE of Iron Mountain
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.650, -104.850
A wind gust to 65 MPH was recorded at the Bear Creek WYDOT sensor 8 miles S of Chugwater.
Hail, Platte
- When
- June 30, 2:21 PM MST
- Where
- Platte County, 1.72 mi NW of Guernsey
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 42.290, -104.760
Guernsey State Park officials reported quarter sized hail 2 miles NNW of Guernsey.
Hail, Platte
- When
- June 30, 2:25 PM MST
- Where
- Platte County, Hartville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.330, -104.730
The public reported ping pong ball sized hail in Hartville.
Thunderstorm Wind, Laramie
- When
- June 30, 7:18 PM MST
- Where
- Laramie County, 8.36 mi N of (Cys)cheyenne Airport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.280, -104.830
An NWS Employee estimated wind gusts near 70 MPH 5 miles NNW of Cheyenne.
Thunderstorm Wind, Laramie
- When
- June 30, 7:19 PM MST
- Where
- Laramie County, 9.12 mi N of (Cys)cheyenne Airport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.290, -104.840
The public reported an estimated wind gust to 65 MPH 6 miles NNW of Cheyenne.
Thunderstorm Wind, Laramie
- When
- June 30, 7:20 PM MST
- Where
- Laramie County, 5.08 mi NNE of (Cys)cheyenne Airport
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -104.780
A trained weather spotter reported pole barns destroyed northeast of the intersection of Iron Mountain Road and Powderhouse Road in North Cheyenne. Wind gusts were estimated at 80 MPH.
Thunderstorm Wind, Laramie
- When
- June 30, 7:25 PM MST
- Where
- Laramie County, 3.64 mi W of Archer
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 41.150, -104.730
An NWS Employee measured a wind gust to 66 MPH with a handheld Kestrel weather instrument 3 miles E of Cheyenne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 30, 20241 death · $751,000 · 1.25 in hail · 24 events
- Damaging Winds in New York, June 30, 20241 death · 1 injured · $171,000 · 78 kt wind · 10 events
- Rip Current in Illinois, June 30, 20241 death · 3 injured · 1 event
- Lightning Strike in Florida, June 30, 20241 death · 1 event
- Flash Flood in Idaho, June 30, 2024$250,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 30, 2024$41,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 30, 2024$50,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 30, 2024$35,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Connecticut, June 30, 2024$21,000 · 52 kt wind · 18 events
- Damaging Winds in Virginia, June 30, 2024$30,000 · 60 kt wind · 8 events
- Damaging Winds in New Jersey, June 30, 202453 kt wind · 25 events
- Damaging Winds in New Mexico, June 30, 2024$25,000 · 74 kt wind · 5 events